Georgia, 2007

Lightning Strike in Georgia, September 11, 2007

September 11, 2007 · NWS FFC · 1 event in 1 county or zone

A fall cold front was moving through the area from the northwest aided by a vigorous upper-level trough moving through the Ohio Valley into the mid-Atlantic region. Scattered thunderstorms developed along the cold front during the day and spread southeastward during the afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A fall cold front was moving through the area from the northwest aided by a vigorous upper-level trough moving through the Ohio Valley into the mid-Atlantic region. Scattered thunderstorms developed along the cold front during the day and spread southeastward during the afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 11, 3:09 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 11, 3:09 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
409 PM EDT TUE SEP 11 2007

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
MAIN CONCERN FOR THE SHORT TERM IS THE COLD FRONT CURRENTLY
SLIPPING INTO NORTH GEORGIA. WATER VAPOR IMAGERY SHOWS A STREAM OF
TROPICAL MOISTURE COMING OUT AHEAD OF THE COLD FRONT. HOWEVER...
SHOWERS AND THUNDERSTORMS ARE STRUGGLING A LITTLE BIT AS THE FRONT
ENTERS THE STATE AS DRY AIR AT THE SURFACE HAS BEEN HESITANT TO
MOVE OUT...ESPECIALLY ACROSS THE NORTHEAST. NAM SEEMS TO HAVE THE
BEST HANDLE ON TIMING AND LOCATION OF THE FRONT...WITH THE FRONT
SLOWLY SLIPPING SOUTHEAST THROUGH TOMORROW...STALLING OUT OVER
CENTRAL GEORGIA. DID BUMP POPS UP INTO THE 50S DURING THE DAYTIME
PERIODS AS THIS FRONT HAS HAD A HISTORY OF BEING AN EFFICIENT RAIN
PRODUCER AND THE MODELS SHOW THAT THIS TREND WILL CONTINUE. WILL
HAVE SOME QPF APPROACHING 0.5 INCH IN THE AFTERNOONS AHEAD OF THE
FRONT AS WELL...DUE TO THE STATIONARY NATURE OF THE FRONT ALONG WITH
AMPLE MOISTURE ALLOWING FOR SOME HEAVIER RAIN.

TEMPERATURES DURING THIS PERIOD WERE A LITTLE BIT MORE DIFFICULT
THANKS TO THE CLOUD COVER. FEEL AFTERNOON CLOUD COVER ACROSS
CENTRAL GEORGIA WEDNESDAY AND THURSDAY WILL HOLD TEMPERATURES IN
THE MID 80S...SO HAD TO KNOCK 3 TO 5 DEGREES OFF AFTERNOON HIGHS
THERE. AS FOR LOWS...MOS LIKELY NOT KEYING IN ON THE CLOUD COVER
TONIGHT ACROSS THE NORTH...SO HAVE BUMPED UP LOWS WEDNESDAY
MORNING ACROSS NORTH GEORGIA INTO THE MID 60S TO ACCOUNT FOR
THAT. OTHER THAN THESE TWO ISSUES...MOS NUMBERS LOOK REASONABLE SO
DID NOT STRAY TO FAR FROM THEM.

.LONG TERM /FRIDAY THROUGH TUESDAY/...
IN THE LONG TERM...MOISTURE LOOKS TO SURGE BACK NORTH FRIDAY
MORNING AS A STRONG FRONT...WITH UPPER LEVEL SUPPORT MOVES INTO
THE STATE. HAVE INCREASED POPS INTO THE 50S IN ALL BUT EXTREME
NORTH GEORGIA AS INCREASED MOISTURE AND INSTABILITY SHOULD LEAD TO
SOME MUCH NEEDED WIDESPREAD SHOWERS AND THUNDERSTORMS. AFTER
FRIDAY...STRONG UPPER LOW ROTATES INTO EASTER CANADA...WITH AN
UPPER RIDGE OVER THE SOUTHERN PLAINS RESULTING IN A DRY NORTHWEST
FLOW FOR THE AREA. AFTER SATURDAY...MOISTURE LOOKS TO BE OUT OF
THE AREA AND HAVE REMOVED ANY MENTION OF RAIN SUNDAY THROUGH
TUESDAY FOR THE ENTIRE AREA.

FINAL ISSUE IS WITH THE TEMPERATURES...AS GFS PUSHES SOME COLDER
CANADIAN AIR TOWARDS THE STATE. HAVE CONTINUED THE TREND OF
INCREASING MOS TEMPERATURES...AS WITH EVERY RUN MEX SEEMS TO BE A
LITTLE WARMER THAN THE PREVIOUS FOR THIS WEEKEND. STILL KEPT HIGHS
IN THE LOW 80S...WITH LOWS FALLING INTO THE 50S FOR PARTS OF
NORTH GEORGIA. MODELS SHOW RIDGING BUILDING BACK IN FOR THE
BEGINNING OF NEXT WEEK SO HAVE INCREASED TEMPERATURES A LITTLE BIT
MONDAY AND TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  84  64  83  69 /  40  50  30  60  40
ATLANTA         72  83  68  83  71 /  40  50  30  60  40
BLAIRSVILLE     63  82  61  80  66 /  40  20  20  30  40
CARTERSVILLE    67  85  62  84  68 /  40  30  20  50  40
COLUMBUS        72  86  70  86  72 /  50  70  50  70  30
GAINESVILLE     70  83  64  83  69 /  40  40  30  50  40
MACON           72  85  70  84  71 /  40  60  50  60  40
ROME            68  84  63  84  69 /  40  20  20  40  40
PEACHTREE CITY  69  83  64  83  69 /  40  60  30  60  40
VIDALIA         73  87  71  84  72 /  20  60  50  60  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50/25
Hazardous weather outlook, Sep 11, 5:15 AM EST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 AM EDT TUE SEP 11 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
615 AM EDT TUE SEP 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON THROUGH TONIGHT.

.SYNOPSIS...
A COLD FRONT ACROSS TENNESSEE THIS MORNING IS EXPECTED TO SINK
SLOWLY SOUTH INTO NORTH GEORGIA BY THIS AFTERNOON.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS WILL BE LIGHTNING.

.DISCUSSION...
THE ATMOSPHERE ACROSS NORTH AND CENTRAL GEORGIA REMAINS FAIRLY DRY
AND STABLE THIS MORNING. HOWEVER...INCREASING MOISTURE DURING THE
DAY TODAY WILL HELP TO MARGINALLY DESTABILIZE THE ATMOSPHERE BY
THIS AFTERNOON INTO THIS EVENING. A SLOW MOVING COLD FRONT OVER
TENNESSEE THIS MORNING IS ALSO EXPECTED TO SINK INTO NORTH GEORGIA
THROUGH TONIGHT WITH INCREASING LOW LEVEL CONVERGENCE TO AID IN
THUNDERSTORM DEVELOPMENT. THE BEST CHANCES FOR THUNDERSTORMS WILL
BE FROM LATE MORNING INTO THE EARLY AFTERNOON IN THE FAR NORTH...
SPREADING SOUTH THROUGH THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THROUGH SATURDAY
ACROSS ALL OF NORTH AND CENTRAL GEORGIA...AND ACROSS CENTRAL
GEORGIA SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The Atlanta radar (KFFC), 78 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Gwinnett

When
September 11, 4:30 PM EST
Where
Gwinnett County, 6 mi ESE of Snellville
Property damage
$50,000
Reported by
Newspaper
Coordinates
33.817, -83.924

The Gwinnett Daily Post reported that lightning struck the attic of a home on Tribble Gates Court within the Gwinnett county portion of Loganville. Damage was minor to moderate.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60716.